A question was asked about the last post that warrants top billing:
“Buprenorphine acts similar to opioid agonists in lower doses, with the same addictive potential as oxycodone or heroin. In higher doses—doses above 8 mg or 8000 micrograms per day—the ‘ceiling effect’ eliminates interest and cravings for the drug.”
I’m not sure I followed this. Can you explain more? What would you think about someone who is taking 1-2mg of Suboxone twice a day without a prescription, and says they want to stay on that dose once they find a prescriber? Are they better off on 8mg or more per day, or would it be ok for a prescriber to keep them at the lower dose? Is the answer the same if they hope to taper off the medication completely within a year (they don’t feel able to do this on their own right now, but hope to be able to when some life circumstances change). Thanks!
This gets a bit complicated, but I’ll do my best. A couple background issues; buprenorphine has a ‘ceiling’ to its effect, meaning that beyond a certain dose, increases in dose do not cause greater opioid effect. That is the mechanism for how buprenorphine blocks cravings.
If the blood level of buprenorphine is ABOVE that ceiling, the opioid receptors are maximally, 100% stimulated. If the person takes more buprenorphine, and the blood level increases, the opioid receptors don’t feel the increase, as they cannot be stimulated more than 100%. But more importantly: when the person takes less, and the blood level of buprenorphine goes DOWN, the receptors also sense nothing– as long as the level stays above the ‘ceiling’ level.
Read the above paragraph, and think on it until you grasp it– as it explains buprenorphine and Suboxone. If you understand that paragraph, you will know more about Suboxone than most doctors!
Below that ceiling level, the opioid effect from buprenorphine varies directly with dose—just as with oxycodone, hydrocodone, heroin, etc. Medications that have effects that increase with dose are called ‘agonists’. Buprenorphine is a ‘partial agonist;’ it acts like an agonist up to point, the ceiling effect, beyond which increases in blood level have no greater effect.
The level of this ‘ceiling’ varies from one person to the next, depending on efficiency of absorption (on average, only a third of a dose is absorbed from under the tongue), body size, liver function, differences in regional blood flow, and the presence of other medications that affect buprenorphine metabolism. In order for buprenorphine to have the unique, craving-blocking effects, the blood level of buprenorphine must stay above the ceiling level, for the reasons described above.
Lower levels (blood levels of buprenorphine below the ceiling level) still have SOME effects on cravings. Buprenorphine has a long half-life, an that alone reduces the desire to take more—especially if the medication is taken more than once per day– since the blood level drops very little between doses. For agonists or for buprenorphine below the ceiling level, drop in blood level equals drop in opioid effect, equals sense of things wearing off, equals cravings.
But the classic method for treating with Suboxone, as described in the certification course, is for it to be given at a high enough dose to stay above the ceiling level… and dosed only ONCE per day. If the blood level stays above the ceiling level, once-per-day dosing covers cravings completely. Yes, people still want to take more, especially initially, but that desire is not driven by chemical effects; the desire is instead based on psychological factors, like habit, or from being accustomed to feeling better after a dose, and getting a placebo ‘lift’ from taking a second dose.
A person can eliminate that second dose fairly easily, providing that the morning dose is high enough, i.e. usually 8-16 mg. To eliminate the second dose, the person should distract him/herself as soon as the thought about taking the second dose comes to mind. Immediately, do anything else—the dishes, call a friend, wrestle with the dogs… and the thought will pass. If the person does the distraction method for a few days, the need to take the second dose will go away—a psychological process called ‘extinguishment.’
Dosing every other day, and even every third day, has been studied; people cannot tell the difference, if the dose is raised enough to keep the blood level above the ‘ceiling’ (providing the person is given a placebo that tastes the same).
As for as the writer’s friend… I’m not a fan of any illicit use, but I am aware of the shortage of physicians. When the person has a physician, in my opinion the person should be prescribed a dose that allows for once per day dosing. Realize that buprenorphine wears off VERY slowly; it takes over three days for half of a dose to leave the body! So that ‘need’ to take more is almost always entirely learned or ‘conditioned.’ The medication does not wear off in that short period of time.
Even if the person has withdrawal symptoms, the sensations are almost surely imagined. How to tell? Use the distraction method, and note that a couple hours later, when the person remembers that the dose was skipped, note that the withdrawal went away. That doesn’t happen with ‘real’ withdrawal!
The sense of withdrawal that drives the second dose is simply a memory; a conditioned response that the body has that triggers the person to take more opioid. We become conditioned by drug use, just like the salivating dogs from science books! In the case of opioids, whenever we feel down, we think that an opioid will lift us up, as it has hundreds of times before. And even if what is taken is not a real opioid, the mind ‘feels’ a boost, just from expecting what has always happened in the past.
As for tapering, I look at many factors in order to recommend, or not recommend, stopping buprenorphine—things like age, presence/absence of using friends or contacts, physical health, mood, support network, personal motivation to stop buprenorphine, ability or lack thereof to dose once per day, consistently, number of relapses and personal ‘recovery’ plan, etc.
Realize that EVERYONE looks forward to a day when life circumstances will change for the better—but most of the time, life becomes more, not less challenging. Yes, it is nice to have a reliable job… but it is much more stressful being the sole breadwinner for a family with children, than working to pay for one’s self! Marriages settle down in some ways over time, but they also lose the intense infatuation that can gloss over personal differences.
As I have often written, it is VERY hard to stop opioids. It is a little easier to stop buprenorphine; I am convinced of that fact because I have seen opioid addicts taper off buprenorphine, but I know of no opioid addict who tapered off an agonist. But SOME people cannot taper of ANY opioids—including buprenorphine. I do not consider those people ‘addicted’ to buprenorphine, because they lack the constant obsession for opioids that is so destructive to the mind of an active addict. But they ARE physically dependent on buprenorphine— a fair trade, in my opinion, for a life of chaos, broken relationships, legal problems, and death.
MikeyP · August 30, 2012 at 8:59 pm
One big dose in the morning to take me through the entire day makes me very very tired though. If I took 8-16 mg I could easily lay down and sleep for another 12 hours even if I had just woken up. Also I’d have other side effects that you’d expect from opiates. The dizziness is especially bad. Trying to read a computer screen makes me feel like I drank too much. Driving, forget it.
I’ve been on Suboxone for a few years, so it’s not a function of just being new to the medication. I find that breaking it up into smaller, more frequent doses reduces these side effects and helps me stay steady throughout the day but without feeling over-medicated at any one time. Do you feel this is appropriate?
Thank you. Love the blog.
SuboxDoc · August 30, 2012 at 9:22 pm
It sounds like you don’t have much choice. It won’t physically harm you; some people who ‘chip’ just find that they become more and more centered around Suboxone– instead of opioids slipping into the background.
I assume your experience comes from the dose varying too much; if you ever wanted to experiment, you could try divided doses every 12 or 8 hours… Although I don’t like to fix things that aren’t broke!
My journey and some info. - Methadone Treatment Clinics · April 8, 2012 at 8:58 am
[…] cap: http://suboxonetalkzone.com/ceilings/ by […]